Several heart and high blood pressure drugs that contain valsartan are being recalled because of a substance that can cause cancer.
Health Canada says the medications were supplied by Zhejiang Huahai Pharmaceuticals of China and that the valsartan used in the affected products contains an impurity known as N-nitrosodimethylamine (NDMA).
NDMA is a potential carcinogen that could cause cancer with long-term exposure. The recall was issued by the manufacturers of several drugs involving five companies.
Drugs containing valsartan are used to treat high blood pressure and help prevent heart attacks and stroke. They are also used by patients who have had heart failure or a recent heart attack.
Health Canada says patients taking the drug should check with their pharmacists to learn if their medicine is being recalled.
Don’t suddenly stop this medication, especially if it works for you.– Mina Tadrous, U of T
But the agency also said that anyone taking medication that contains valsartan should continue to take it unless told to stop by their doctor or pharmacist.
Nardine Nakhla, from the School of Pharmacy at the University of Waterloo in Ontario, emphasized that point in an email to CBC News.
“Patients should not stop taking their medicine if it contains valsartan unless they’ve been specifically instructed to do so by their prescriber or pharmacist,” Nakhla said. “Patients should contact their pharmacist(s) to see if the drugs they’re taking are indeed the affected, recalled valsartan products. The pharmacist can then figure out alternative medications that are unaffected by the recall.”
Mina Tadrous, with the pharmacy faculty at the University of Toronto, said valsartan is a commonly used drug for people with high blood pressure. He said that in announcing the recall, Health Canada is being “extra cautious, because there was some sort of negative lab result.”
Still, if patients are responding well to the medication and the blood pressure is well controlled with the drug, “I would not suggest that anyone switch,” Tadrous said.
“Don’t suddenly stop this medication, especially if it works for you. Go talk to your pharmacist, check if your lot is even part of their [recall], and if it is, they’ll just switch you to a lot that’s outside of it.”
Source : cbc